Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS Cheyenne, WY

June 28, 2005Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 28, 2005, 8:18 PM MDT for Box Butte County, Nebraska. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 8:18 PM MDT (02:18 UTC)
Expired
Jun 28, 2005, 9:00 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Box Butte County, NE

The radar

The Cheyenne radar (KCYS), 188 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:27 PM MDTHAIL 0.755 W Alliance, NE
Jun 28, 8:27 PM MDTHAIL 11 Nw Alliance, NE
Jun 28, 8:30 PM MDTHAIL 13 W Alliance, NE
Jun 28, 8:35 PM MDTHAIL 0.757 Nw Alliance, NE
Jun 28, 8:40 PM MDTHAIL 1.758 N Alliance, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:45 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3612 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 290218
SVRCYS
NEC013-290300-
/O.NEW.KCYS.SV.W.0089.050629T0218Z-050629T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
818 PM MDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF ALLIANCE

* UNTIL 900 PM MDT

* AT 813 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR BRONCO LAKE...OR ABOUT NEAR ALLIANCE...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALLIANCE BY 825 PM MDT
  9 MILES SOUTHEAST OF BEREA BY 830 PM MDT
  WILD HORSE BUTTE BY 845 PM MDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4201 10308 4200 10283 4224 10271 4231 10301

$$

SOWKO
3 follow-up statements
000 
WWUS55 KCYS 290234
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
833 PM MDT TUE JUN 28 2005

NEC013-290300-
/O.CON.KCYS.SV.W.0089.000000T0000Z-050629T0300Z/
BOX BUTTE NE-
833 PM MDT TUE JUN 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM MDT FOR
SOUTHEASTERN BOX BUTTE COUNTY...

AT 830 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL OVER THE WEST SIDE OF 
ALLIANCE.  THIS STORM WAS LOCATED NEAR ALLIANCE...MOVING NORTHEAST 
AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILD HORSE BUTTE BY 840 PM MDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4201 10308 4200 10283 4224 10271 4231 10301

$$

SOWKO
000 
WWUS55 KCYS 290243
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
842 PM MDT TUE JUN 28 2005

NEC013-290300-
/O.CON.KCYS.SV.W.0089.000000T0000Z-050629T0300Z/
BOX BUTTE NE-
842 PM MDT TUE JUN 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM MDT FOR
SOUTHEASTERN BOX BUTTE COUNTY...

AT 834 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  
THIS STORM WAS LOCATED 8 MILES NORTH OF ALLIANCE...MOVING NORTHEAST 
AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILD HORSE BUTTE BY 850 PM MDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4201 10308 4200 10283 4224 10271 4231 10301

$$

SOWKO
000 
WWUS55 KCYS 290259
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
858 PM MDT TUE JUN 28 2005

NEC013-290308-
/O.EXP.KCYS.SV.W.0089.000000T0000Z-050629T0300Z/
BOX BUTTE NE-
858 PM MDT TUE JUN 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOX BUTTE COUNTY
EXPIRES AT 900 PM MDT...

AT 857 PM WEATHER SERVICE RADAR INDICATED THAT THE STORM HAD 
WEAKENED AND WAS NO LONGER SEVERE.  SOME SMALL HAIL AND HEAVY RAIN 
CAN BE EXPECTED THROUGH 930 PM WITH THIS STORM AS IT MOVES NORTHEAST 
THROUGH NORTHEASTERN BOX BUTTE COUNTY.  

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING 
FOR THE NORTHERN PANHANDLE OF NEBRASKA.

LAT...LON 4201 10308 4200 10283 4224 10271 4231 10301

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:50 PM MDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jun 28, 1:50 PM MDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
150 PM MDT TUE JUN 28 2005

.SHORT TERM...PAC NW UPPER TROF KICKING OUT DESERT SW UPPER LOW AND
EJECTING IT NE.  THIS WILL CROSS THE REGION LATER THIS EVENING WITH
INCREASING CONVECTION NOW MOVING INTO WRN PARTS OF THE CWA.  EXPECT
SHOWERS AND TSTRMS TO CONTINUE TO SPREAD EAST ACROSS THE CWA THRU
THIS EVENING AS SYSTEM NEARS WITH BEST CHC FOR STRONG STORMS OVER
THE PANHANDLE WHERE BETTER MOISTURE EXISTS.  LATER TONIGHT FIRST
UPPER TROF SHIFTS ACROSS REGION AND PUSHES PACIFIC FRONT ACROSS THE
CWA WITH SFC DOWNSLOPE FLOW EXPECTED TO END CONVECTION OVER THE
PLAINS BY MORNING.  OUT WEST SCTD SHOWERS SHOULD STILL REMAIN AS
PAC NW UPPER TROF MOVES ACROSS.  2ND UPPER TROF MOVES ACROSS
WEDS AFTN WITH BEST CHC FOR SHOWERS OVER THE FAR NORTH PART OF THE
CWA CLOSER TO UPPER SYSTEM.  -RE-

.LONG TERM...WED NGT INTO SAT...FLAT UPPER RIDGE SHIFTG OVER AREA
WED NIGHT INTO THU MRNG WITH DRY AIRMASS OVER REGION.  LOW LEVEL
RETURN FLOW THU AFTN/EVNG WITH SOME INSTBLTY SHLD BE ENUF FOR SOME
LATE DAY SHWRS/TSTMS FAR SE WY INTO SRN PART OF PNHNDL.  DRIER AND
WARMER CONDITIONS RETURN FOR FRI INTO SAT...WITH PERHAPS SOME LATE
DAY TSTMS SAT MAINLY N AS WEAK CDFNT SLIPS INTO AREA...DRIVEN BY
WEAK FLAT UPR TROF RIPPLING EWD ACRS MT/ND.

SAT NGT THRU TUESDAY...FAST WESTERLY FLOW ALOFT AS OUR TYPICAL
SUMMER PATTERN CONTINUES INTO EARLY JULY.  PAC SHORTWAVE SKIRTS
ACROSS US/CANADIAN BORDER SUNDAY AND MONDAY AND MAY KICK OFF A ROUND
OF SHOWERS AND THUNDERSTORMS FOR THE FOURTH OF JULY FESTIVITIES BUT
WAY TOO EARLY TO GIVE ANY SPECIFICS.  SHORTWAVE DROPS A BOUNDARY
THROUGH THE AREA TUESDAY MORNING WITH HIGH PRESSURE SETTLING
SOUTHEASTWARD.  TEMPS WILL CONTINUE ABOVE NORMAL WITH BELOW NORMAL
CHANCES OF PRECIP.  DEMKO

&&

CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 28, 10:26 AM MDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1026 AM MDT TUE JUN 28 2005

WYZ061>066-291130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
1026 AM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS OF SOUTHEAST WYOMING EARLY THIS AFTERNOON AND SPREAD OVER
LOWER ELEVATIONS BY LATE AFTERNOON.  THE STORMS ARE NOT EXPECTED TO
BE SEVERE BUT THE STRONGER ONES MAY PRODUCE BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS AGAIN ON
WEDNESDAY AND MAINLY OVER THE SNOWY RANGE AND LARAMIE VALLEY ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-WYZ059-060-067>070-291130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1026 AM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER THE HIGHER TERRAIN OF
EASTERN WYOMING BY LATE THIS AFTERNOON AND SPREAD EAST OVER THE
NEBRASKA PANHANDLE THROUGH THE EVENING.  ATMOSPHERIC CONDITIONS
PRIMARILY FAVOR STRONG GUSTY WINDS IN ASSOCIATION WITH THE STORMS
BUT SOME HAIL IS ALSO POSSIBLE...MAINLY OVER THE NORTHERN
PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR LATE DAY THUNDERSTORMS EXISTS OVER THE AREA MAINLY ON
WEDNESDAY...THURSDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON OVER THE
NORTHERN NEBRASKA PANHANDLE.

In the hours before

Special weather statement, Jun 28, 2:44 PM MDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT TUE JUN 28 2005

NEZ002>003-290400-
BOX BUTTE-DAWES-
244 PM MDT TUE JUN 28 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 547 IN
EFFECT UNTIL 10 PM MDT FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES

IN THE WESTERN NEBRASKA PANHANDLE

BOX BUTTE... DAWES...

THIS INCLUDES THE CITIES OF...ALLIANCE AND CHADRON.
Local storm report, Jun 28, 4:42 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     20 N BAGGS              41.33N 107.66W
06/28/2005  61 MPH           CARBON             WY   MESONET

            COW CREEK RAWS SITE

0430 PM     TSTM WND GST     SARATOGA                41.45N 106.81W
06/28/2005  59 MPH           CARBON             WY   AWOS

            WINDS OCCURRED FROM 430 - 440 PM

&&
Local storm report, Jun 28, 5:15 PM MDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
515 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             ALLIANCE                42.10N 102.87W
06/28/2005  0.88 INCH        BOX BUTTE          NE   TRAINED SPOTTER

0513 PM     HAIL             1 E ALLIANCE            42.10N 102.85W
06/28/2005  0.88 INCH        BOX BUTTE          NE   TRAINED SPOTTER

&&
Special weather statement, Jun 28, 6:12 PM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
612 PM MDT TUE JUN 28 2005

NEZ021-055-290500-
CHEYENNE-MORRILL-
612 PM MDT TUE JUN 28 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
548 IN EFFECT UNTIL 11 PM MDT FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES

IN THE WESTERN NEBRASKA PANHANDLE

CHEYENNE... MORRILL...

THIS INCLUDES THE CITIES OF...SIDNEY...BRIDGEPORT AND BAYARD.

NEZ002>003-290400-
BOX BUTTE-DAWES-
612 PM MDT TUE JUN 28 2005

...TORNADO WATCH NUMBER 547 REMAINS VALID UNTIL 10 PM MDT FOR THE
FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES

IN THE WESTERN NEBRASKA PANHANDLE

BOX BUTTE... DAWES...

THIS INCLUDES THE CITIES OF...ALLIANCE AND CHADRON.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:37 PM MDTSevere Thunderstorm WarningCYSBox Butte38 min
Jun 28, 7:49 PM MDTSevere Thunderstorm WarningCYSDawes37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.